-- Robert Preidt
FRIDAY, March 22 (HealthDay News) -- A widely used antibiotic
may increase the risk of heart problems in patients with lung
conditions, according to a new study.
The antibiotic clarithromycin is commonly used to treat lower
respiratory infections such as pneumonia and sudden worsening of
chronic obstructive pulmonary disease (COPD). Previous research has
suggested that the use of clarithromycin may increase the risk of
heart problems such as heart failure, heart rhythm disorders and
sudden cardiac death.
In this study, British researchers looked at data from about
1,300 patients with sudden worsening of COPD and about 1,600
patients with pneumonia. They found that 26 percent of the COPD
patients who received clarithromycin experienced at least one heart
problem over the next year, compared with 18 percent of those who
were not given the antibiotic.
Twelve percent of pneumonia patients who received clarithromycin
experienced at least one heart problem during the next year,
compared with 7 percent of those who were not given the antibiotic,
according to the study by James Chalmers of the University of
Dundee, in Scotland, and colleagues.
The findings were published online March 21 in the journal
In COPD patients, there was a significant association between
the use of clarithromycin and death from heart-related problems.
This association was not seen in pneumonia patients, according to a
journal news release.
The longer patients with COPD or pneumonia used clarithromycin,
the greater their risk of more heart problems. This was not the
case with other antibiotics, which suggests an effect specific to
clarithromycin, according to the study authors.
Overall, their findings suggest that there would be one
additional heart problem for every eight COPD patients and every 11
pneumonia patients who receive clarithromycin, compared to patients
who are not given the antibiotic.
The results also suggest that the increased risk of heart
problems may last after patients stop taking clarithromycin,
possibly due to the effect that the antibiotic has on the
inflammation process in patients with chronic lung conditions, the
They said their findings need to be confirmed before any changes
in the treatment of COPD and pneumonia patients are made. Although
the study showed a link between the use of clarithromycin and
possible heart problems, it did not establish a cause-and-effect
The American Academy of Family Physicians has more about
EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Information Services. All rights reserved.